North Carolina, 2010

Hail and Damaging Winds in North Carolina, April 5, 2010

April 5, 2010 · NWS RNK · 5 events in 2 counties and zones

Thunderstorms moving southeast out of Virginia became severe over parts of the North Carolina piedmont in the early evening of April 5th, with some strong wind gusts the main feature.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms moving southeast out of Virginia became severe over parts of the North Carolina piedmont in the early evening of April 5th, with some strong wind gusts the main feature.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 5, 2:29 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Apr 5, 2:29 PM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EDT MON APR 5 2010

.SYNOPSIS...
WAVERING FRONT ACROSS THE OHIO VALLEY WILL STAY NORTH OF US INTO
TUESDAY...WHILE HIGH PRESSURE STRENGTHENS OVER THE SOUTHEAST. A
STRONGER COLD FRONT ARRIVES THURSDAY WITH A CHANGE TO COOLER
WEATHER.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
NOTING A FEW SHOWERS FIRING UP OVER THE WV MTNS...BUT STILL NOT
SUBSTANTIAL ATTM. AS THE AFTERNOON PROGRESSES LOOK FOR A FIRING UP
OF CONVECTION ALONG A THETA-E BOUNDARYS SET UP FROM CENTRAL KY
INTOT THE MTNS...WITH A LEE TROUGH LOCATED IN THE PIEDMONT. MODELS
SHOW SHOWER/TSRA SITUATED INTO FAR SW VA/SRN WV THIS
AFTERNOON...SLIPPING SE INTO THE FOOTHILLS. NOT AS IMPRESSED WITH
CHANCES OVER THE EAST...SO KEPT POPS AT LITTLE TO NONE. SHOULD SEE
BEST CHANCES OVER MTN EMPIRE...SO HAVE HIGH CHANCE TO EVEN SOME
LOW LIKELY POPS OVER BLF-JFZ.

THE EVENING WILL SEE A DYING TREND TO THE SHOWERS/STORMS AS MAIN
DRIVING FORCE OF THE SUN IS LOST.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH WEDNESDAY/...
OVERNIGHT...LOOKING AT CLEARING
SKIES. POTENTIAL EXISTS FOR SOME FOG DEVELOPMENT AS THE DEWPOINTS
STAY UP WITH SW FLOW.

HIGH PRESSURE WILL REGAIN CONTROL OF OUR WEATHER PATTERN STARTING
ON TUESDAY ALONG WITH INCREASING 850 TEMPS. THE RECORD WARMTH WILL
STAY WITH US INTO WEDNESDA BUT WILL SEE A FEW DEGREES COOLER WED
AS HUMIDITY INCREASES AHEAD OF THE NEXT STORM SYSTEM.

KEPT HIGHS AT OR ABOVE GUIDANCE...ALTHOUGH MAY BE COOLER AT NIGHT
IN THE DEEPER VALLEYS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
LEANED TOWARD A BLEND OF THE 12Z NAM AND THE 00Z ECMWF FOR THIS TIME
PERIOD. THE GFS SEEMS TO BE A LITTLE TOO PROGRESSIVE WITH THE COLD
FRONT APPROACHING THE COUNTY WARNING AREA THURSDAY. EXPECT
INCREASING CLOUDINESS AHEAD OF THE FRONT WEDNESDAY NIGHT. THE NAM
AND ECMWF ARE SIMILAR IN BEGINNING THE PRECIP THURSDAY AFTERNOON IN
THE WESTERN ZONES. EXPECT ISOLATED THUNDERSTORMS MAINLY IN THE
AFTERNOON AS LIFTED INDICES ARE AROUND -1C WHICH IS STILL NOT TOO
IMPRESSIVE BUT THERE WILL BE SOME INSTABILITY IN PLACE AHEAD OF THE
COLD FRONT. MODELS CONTINUE TO BE CONSISTENT WITH THE HIGH
PRESSURE PUSHING IN OVER THE WEEKEND IN THE WAKE OF THE COLD
FRONT. COOLER AIR ASSOCIATED WITH THE UPPER TROUGH WILL BE
FILTERING INTO THE FORECAST AREA FOR THE WEEKEND. HPC GUIDANCE
GIVING THE MOST WEIGHT TO THE ECMWF IN THE LATE WEEK PERIOD
SOMEWHAT DISCOUNTING THE FASTER OPERATIONAL GFS. MUCH COOLER
FRIDAY WITH HIGHS STRUGGLING TO MAKE IT OUT OF THE 50S IN THE
MOUNTAINS AND 60S EAST. NEXT WEEKEND LOOKS DRY AND SEASONABLE AT
THIS POINT.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AVIATION CONCERNS WILL BE MAINLY CENTERED ON THE POTENTIAL FOR
THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING. APPEARS THE MAIN
THREAT WILL BE CONFINED TO THE MTNS AND WILL BE SCT IN NATURE.
KEPT THE VCTS IN AT BLF/LWB AND HAVE ADDED CB AT ROANOKE FOR LATE
AFTERNOON. OUTSIDE OF THE CONVECTION...VFR CONDITIONS WILL PREVAIL
WITH SOUTHWEST TO WEST WINDS GUSTING TO 15 TO 20 KNOTS INTO LATE AFTERNOON.

TONIGHT...ANY CONVECTION SUBSIDES AND LOOKING AT CLEARING SKIES.
THE POTENTIAL EXISTS WHERE IT RAINS THAT FOG COULD FORM...BUT
CONFIDENCE NOT HIGH AT THIS TIME FOR ADDING IT TO THE TAFS.
OBVIOUSLY...KLWB HAS THE POTENTIAL TO DROP TO MVFR OR LOWER GIVEN
SOME INCREASE IN LOW LVL MOISTURE.

WINDS OUT OF THE SOUTHWEST PICK UP AGAIN TUESDAY WITH GUSTS OVER
20 KNOT POSSIBLE.

ANTICIPATING VFR INTO THURSDAY. LATER THURSDAY...A STRONGER COLD
FRONT ARRIVES WITH A BETTER CHANCE OF MVFR IN SHOWERS AND POSSIBLE
THUNDERSTORMS. THIS FRONT SWINGS EAST OF THE AREA FRIDAY LEAVING
MVFR/IFR CIGS ACROSS THE SE WVA SITES AND VFR ELSW FOR WEEKS END.

&&

.FIRE WEATHER...
WINDS HAVE BEEN SOMEHWAT ERRATIC THIS AFTERNOON OVER THE PIEDMONT
AS LEE TROUGH DEVELOPED OVER THE FOOTHILLS. MAINLY LOOKING AT
WEAKENING WINDS THIS EVENING AND HUMDIITIES RECOVERING TO THE 90S
TONIGHT. ANY WETTING RAINS WILL BE ISOLATED TO SCATTERED OVER THE
MTNS WITH ANY CONVECTION.

TUESDAY...WINDS FROM SOUTHWEST WILL BE INCREASING TO 10 TO 15 MPH
IN THE AFTERNOON...WITH GUSTS TO 25 MPH OVER THE HIGHER TERRAIN
ABOVE 2500 FEET. WITH VERY WARM TEMPERATURES FORECAST...RELATIVE
HUMIDITIES WILL DIP DOWN INTO THE 20S MOST LOCATIONS DURING THE
AFTERNOON. FIRE DANGER WILL BE ENHANCED BUT NOT RED FLAG. AN SPS
MAY BE NEEDED IF CONDITIONS STILL WARRANT TUE MORNING.

&&

.CLIMATE...
HIGH PRESSURE OVER THE SOUTHEAST WILL KEEP UNSEASONABLY WARM AIR
IN PLACE FOR THE NEXT COUPLE DAYS. BLACKSBURG HAD ALREADY BEAT ITS
RECORD HIGH FOR TODAY...REACHING 80 AFTER 1 PM. DANVILLE AS OF 3
PM HAD TIES ITS RECORD HIGHT. RECORDS ARE LIKELY ON TUESDAY AND
WEDNESDAY.

APRIL 5TH   BLACKSBURG  BLUEFIELD  DANVILLE       LYNCHBURG    ROANOKE
HIGHS       80 (2010)   80 (1988)  88 (1999/2010) 91 (1942)  90 (1942)
APRIL 6TH
WARMEST LOW 51 (1997)   62 (1967)  62 (1997)      70 (1929)  63 (1929)
HIGHS       80 (1988)   80 (2005)  88 (1986)      90 (1929)  92 (1942)
APRIL 7TH
HIGHS       79 (2006)   79 (2000)  90 (1967)      90 (1929)  91 (1929)

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/WP
NEAR TERM...WP
SHORT TERM...WP
LONG TERM...REB
AVIATION...JJ/WP
FIRE WEATHER...WP
CLIMATE...WP
Hazardous weather outlook, Apr 5, 5:31 AM EST, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 AM EDT MON APR 5 2010

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-061045-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
631 AM EDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 5, 5:01 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             PEARISBURG              37.32N 80.73W
04/05/2010  E1.00 INCH       GILES              VA   PUBLIC

            COVERED THE GROUND.

&&

TW
Local storm report, Apr 5, 5:34 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
634 PM EDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             PRICES FORK             37.22N 80.50W
04/05/2010  E1.00 INCH       MONTGOMERY         VA   TRAINED SPOTTER

&&

TW
Local storm report, Apr 5, 5:35 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 PM EDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             MC COY                  37.23N 80.62W
04/05/2010  E0.88 INCH       MONTGOMERY         VA   PUBLIC

&&

TW
Local storm report, Apr 5, 5:36 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
636 PM EDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             BUCKINGHAM              37.55N 78.55W
04/05/2010  E1.75 INCH       BUCKINGHAM         VA   PUBLIC

&&

TW
Local storm report, Apr 5, 5:38 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
638 PM EDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             BLACKSBURG              37.23N 80.42W
04/05/2010  M1.25 INCH       MONTGOMERY         VA   NWS EMPLOYEE

            MEASURED ON PRICES FORK ROAD ONE MILE NORTH OF THE
            HIGHWAY 460 BYPASS.

0625 PM     HAIL             BLACKSBURG              37.23N 80.42W
04/05/2010  M1.00 INCH       MONTGOMERY         VA   NWS EMPLOYEE

            AT NWS OFFICE IN VIRGINIA TECH CORPORATE RESEARCH CENTER.

0625 PM     HAIL             PRICES FORK             37.22N 80.50W
04/05/2010  M1.00 INCH       MONTGOMERY         VA   NWS EMPLOYEE

&&

WERT
Local storm report, Apr 5, 5:39 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             BLACKSBURG              37.23N 80.42W
04/05/2010  E1.00 INCH       MONTGOMERY         VA   PUBLIC

            1 INCH HAIL IN PRESTON FOREST.

&&

JHUDGINS

The radar

The Roanoke radar (KFCX), 59 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Stokes

When
April 5, 5:45 PM EST to 5:55 PM EST
Where
Stokes County, 2.62 mi ENE of Sandy Ridge
Measured
70 kt (81 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.520, -80.080

A roof was torn off a large garage.

Thunderstorm Wind, Stokes

When
April 5, 5:45 PM EST to 6:00 PM EST
Where
Stokes County, 3.46 mi NE of Sandy Ridge
Measured
70 kt (81 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.530, -80.070

A roof and siding material was torn off sheds and a mobile home porch. A small shed was also destroyed and a few trees snapped off.

Hail, Rockingham

When
April 5, 6:35 PM EST to 6:40 PM EST
Where
Rockingham County, 1.38 mi S of Reidsville
Measured
1 in hail
Reported by
County Official
Coordinates
36.350, -79.670

Thunderstorm Wind, Rockingham

When
April 5, 6:35 PM EST to 6:45 PM EST
Where
Rockingham County, 1.38 mi S of Reidsville
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
36.350, -79.670

Trees were reported down in western Rockingham County.

Hail, Rockingham

When
April 5, 6:36 PM EST to 6:45 PM EST
Where
Rockingham County, 1.38 mi S of Reidsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.350, -79.670

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223058, 223060, 223051, 223054, 223052.